Alert archive / Ohio / Tornado Warnings in 2017

Tornado Warning 14, NWS Wilmington, OH

May 24, 2017Preble County, Ohio

NWS Wilmington, OH issued this tornado warning at May 24, 2017, 6:20 PM EDT for Preble County, Ohio. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2017, 6:20 PM EDT (22:20 UTC)
Expired
May 24, 2017, 6:32 PM EDT
In force
12 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Preble County, OH

The radar

The Cincinnati radar (KILN), 66 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WFUS51 KILN 242220
TORILN
OHC135-242245-
/O.NEW.KILN.TO.W.0014.170524T2220Z-170524T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
620 PM EDT WED MAY 24 2017

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Southeastern Preble County in west central Ohio...

* Until 645 PM EDT.

* At 619 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Gratis, moving north at 10 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Camden, Gratis, West Elkton and Wheatville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3957 8450 3957 8458 3968 8465 3970 8449
TIME...MOT...LOC 2219Z 158DEG 8KT 3960 8454 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

KC
1 follow-up statement
162 
WWUS51 KILN 242232
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
632 PM EDT WED MAY 24 2017

OHC135-242241-
/O.CAN.KILN.TO.W.0014.000000T0000Z-170524T2245Z/
Preble OH-
632 PM EDT WED MAY 24 2017

...THE TORNADO WARNING FOR SOUTHEASTERN PREBLE COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.

LAT...LON 3957 8450 3957 8458 3968 8465 3970 8449
TIME...MOT...LOC 2231Z 158DEG 8KT 3962 8455 

$$

KC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at May 24, 3:38 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 24, 3:38 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
338 PM EDT Wed May 24 2017

.SYNOPSIS...
An unsettled pattern will be present across the region through
the week. An area of low pressure will meander across the region
through Thursday. Multiple systems will then work across the
area Friday through Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
An area of low pressure will move into the region this
evening. Showers and some thunderstorms will rotate around this
feature. Precipitation may be heavy at times. With low LCLs
cannot rule out some tornado potential through the early evening
hours. Will continue to mention the severe threat in the HWO and
added additional flash flood risk wording across western
portions of the region.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Showers and isolated thunderstorms will continue to be possible
on Thursday as an area of low pressure meanders across the
region. With the cloud cover associated with the low,
temperatures will struggle to rise and are only expected to make
it into the middle 60s.

As the low moves off out of the area precipitation chances will
taper off Thursday night.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Mid level ridging will push east across the region through the day
on Friday leading to dry conditions and seasonable temperatures. As
the ridge pushes east, a developing southwesterly flow pattern will
allow for occasional mid level short waves to cross the area through
the weekend. This will result in a chance of showers an
thunderstorms Saturday and Sunday with highs both days in the upper
70s.

An upper level low will slowly drop down across the northern Great
Lakes through early next week. As it does, some weak energy will
rotate around it, bringing some lower chances of precipitation
through the rest of the long term period. Temperatures will also
cool off a bit with highs mainly in the low to mid 70s through
Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
An area of low pressure will meander across the area through the
TAF period. This will allow for reduced visibilities with
intermittent showers and thunderstorms. The most widespread
coverage of precipitation is expected to be across KCVG and
KLUK. In addition, cigs will be reduced as well especially later
during the overnight hours into the daytime hours on Thursday.

OUTLOOK...MVFR to IFR ceilings likely Thursday with MVFR
visibilities possible. MVFR ceilings, visibilities, along with a
chance of thunderstorms possible Friday night into Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...JGL
AVIATION...Novak
Hazardous weather outlook, May 24, 5:49 PM EDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
549 PM EDT Wed May 24 2017

KYZ099-100-OHZ026-044>046-052>056-062>065-072>074-079>082-088-252200-
Mason-Lewis-Hardin-Logan-Union OH-Delaware-Champaign-Clark-Madison-
Franklin OH-Licking-Greene-Fayette OH-Pickaway-Fairfield-Clinton-
Ross-Hocking-Brown-Highland-Adams-Pike-Scioto-
549 PM EDT Wed May 24 2017

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

A deep low pressure system will be present over the region.
Thunderstorms that develop may get some added energy if sunshine is
able to break through the cloud deck. These stronger isolated storms
have the potential to create damaging winds or possibly a weak
tornado through the early evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ097-098-OHZ034-035-043-051-061-071-078-252200-
Bracken-Robertson-Mercer-Auglaize-Shelby-Miami-Montgomery-Warren-
Clermont-
549 PM EDT Wed May 24 2017

This Hazardous Weather Outlook is for Northern Kentucky, Southwest
Ohio and West Central Ohio.

.DAY ONE...Tonight.

A deep low pressure system will be present over the region.
Thunderstorms that develop may get some added energy if sunshine is
able to break through the cloud deck. These stronger isolated storms
have the potential to create damaging winds or possibly a weak
tornado through the early evening hours.

Rain may be heavy at times through tonight leading to a flash flood
risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ042-060-070-077-252200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Darke-Preble-Butler-Hamilton-
549 PM EDT Wed May 24 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A deep low pressure system will be present over the region.
Thunderstorms that develop may get some added energy if sunshine is
able to break through the cloud deck. These stronger isolated storms
have the potential to create damaging winds or possibly a weak
tornado through the early evening hours.

Rain may be heavy at times through tonight leading to a flash flood
risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 24, 5:41 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
541 PM EDT WED MAY 24 2017

INZ075-080-KYZ089>091-242215-
Switzerland IN-Ohio IN-Boone KY-Carroll KY-Gallatin KY-
541 PM EDT WED MAY 24 2017

...A STRONG THUNDERSTORM WILL AFFECT OHIO...CENTRAL SWITZERLAND...
EASTERN CARROLL...SOUTHERN BOONE AND GALLATIN COUNTIES UNTIL 615 PM
EDT...

At 541 PM EDT, radar indicated a strong thunderstorm over Florence,
moving north at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Rising Sun, Warsaw, Florence, Kentucky Speedway, Glencoe, Fairview,
Sparta, Patriot, Ethridge, Center Square, Aberdeen, Interstate 71 at
US Route 127, Steele Bottom, Markland, East Enterprise, Rabbit Hash,
Allensville, Quercus Grove, Mount Sterling and North Landing.

This includes I-71 in Kentucky between mile markers 55 and 64.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3895 8484 3872 8478 3872 8480 3871 8481
      3870 8483 3871 8483 3870 8484 3868 8502
      3889 8512
TIME...MOT...LOC 2141Z 164DEG 8KT 3878 8494

Haines
Local storm report, May 24, 5:49 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
549 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     FLASH FLOOD      4 WNW ROSS              39.33N 84.72W
05/24/2017                   BUTLER             OH   TRAINED SPOTTER

            FLOWING WATER REPORTED OVER A PORTION OF CINCINNATI
            BROOKVILLE ROAD NEAR SHANDON.

&&

KC
Special weather statement, May 24, 6:04 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
604 PM EDT WED MAY 24 2017

OHZ060-070-077-242230-
Hamilton OH-Butler OH-Preble OH-
604 PM EDT WED MAY 24 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAMILTON...
SOUTHEASTERN PREBLE AND CENTRAL BUTLER COUNTIES UNTIL 630 PM EDT...

At 604 PM EDT, radar indicated a strong thunderstorm over Bridgetown,
moving north at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...

Locations impacted include...
Cincinnati, Hamilton, Fairfield, Oxford, Forest Park, Trenton,
Springdale, North College Hill, Cheviot, Mount Healthy, Finneytown,
Ross, Camden, Seven Mile, Taylor Creek, Bridgetown, Williamsdale,
Pleasant Hills, Dry Ridge and Skyline Acres.

This includes the following Interstates...
 I-74 in Ohio between mile markers 9 and 19.
 I-75 in Ohio between mile markers 4 and 5.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3964 8473 3964 8448 3959 8448 3959 8446
      3911 8454 3912 8469
TIME...MOT...LOC 2204Z 178DEG 12KT 3915 8462

Haines

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:02 PM EDTAreal Flood AdvisoryILNButler, Hamilton3 hr
May 24, 5:07 PM EDTFlash Flood WatchILNButler, Darke, Hamilton, Preble18 hr
May 24, 5:25 PM EDTFlash Flood WarningILNButler, Hamilton6 hr
May 24, 5:54 PM EDTFlash Flood WarningILNButler, Hamilton6 hr
May 24, 6:04 PM EDTSpecial Weather StatementILNButler, Hamilton26 min
May 24, 7:04 PM EDTAreal Flood AdvisoryILNButler, Montgomery, Preble, Warren5 hr
May 24, 7:09 PM EDTAreal Flood AdvisoryILNDarke, Mercer6 hr
May 24, 7:42 PM EDTSpecial Weather StatementILNMadison33 min
May 24, 7:55 PM EDTTornado WarningILNClinton, Greene, Warren18 min

Nearby

Tornado Warnings in Ohio, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.